Health

Vaping death: Eighth vaping-related death reported in Missouri as illnesses top 500 nationwide

More than 500 people have been diagnosed with vaping-related breathing illnesses, but the cause remains unknown, U.S. health officials said Thursday. An eighth death was also reported.

Meanwhile, the Food and Drug Administration revealed that its criminal investigations unit started tracking leads early on, as cases pointed to black-market vaping products. The agency’s tobacco director, Mitch Zeller, stressed that it is not interested in prosecuting individuals who use illegal products but is lending a hand because of the unit’s “special skills.”

The Centers for Disease Control and Prevention said 530 confirmed and probable cases have been reported in 38 states and one U.S. territory, up from 380 a week ago.

Missouri joined the list later Thursday, announcing the death this week of a man in his mid-40s at a St. Louis hospital.

Canada reported its first case Wednesday, a high school student who was on life support and has since recovered. 

All patients had used an electronic cigarette or another vaping device. Doctors have said the illnesses resemble an inhalation injury, with the lungs apparently reacting to a caustic substance. So far, no single vaping product or ingredient has been linked to the illnesses, though most patients reported vaping THC, the high-producing ingredient in marijuana. 

The man who died in Missouri told his family he started vaping in May for chronic pain, but investigators have not yet determined if he was vaping THC, according to a spokeswoman at Mercy Hospital St. Louis.

Two-thirds of the cases involved 18- to 34-year-olds. Three-quarters are men. Some of the first cases appeared in April. CDC hasn’t said when most people got sick. 

A congressional subcommittee will hold a hearing on the outbreaks Tuesday.

N.Y. health officials vote to ban flavored e-cigarettes

Adam Hergenreder, of Gurnee, Illinois, was hospitalized earlier this month. “I’m 18 years old. My lungs are like a 70-year-old’s,” he told CBS News.

Hergenreder said he vaped with THC, the primary ingredient of marijuana. “I got it off a drug dealer.”

Soon after, Hergenreder became feverish, started vomiting, and was gasping for breath. His mother, Polly, drove him to the hospital where he went straight to intensive care.

Hergenreder told CBS News he’d been vaping for about two years, to get the buzz from nicotine, and then the high from marijuana. Now, he says when he tries to take a deep breath, “Most of the time it ends up in a cough.” 

He says now he regrets it. “Of course. My lungs will never be the same.”


Source link

Show More

Related Articles

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button
Close